Thunderstorm Wind, Tripp
- When
- June 23, 5:58 PM CST
- Where
- Tripp County, Colome
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.250, -99.720
Wind gusts were estimated at 60 mph.
A thunderstorm became severe over central Tripp County, producing wind gusts of 60 mph in Colome.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over central Tripp County, producing wind gusts of 60 mph in Colome.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 23, 5:17 PM CST, 41 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 517 PM MDT Wed Jun 23 2021 .DISCUSSION...(This Evening Through Wednesday) Issued at 226 PM MDT Wed Jun 23 2021 Current models show the upper ridge stretching from NM up through ID/MT today. By Thursday, upper flow over the region starts to become more zonal as a strong upper low over the Pacific coast helps to flattens the ridge. Several shortwaves are forecast to move up from the SW through the rest of this week. The first being today, as a frontal boundary makes its way over the region later this evening. CAMs are showing shower and thunderstorm development later this afternoon and evening over Wyoming, pushing through the forecast area. Weak CAPE values in the 100-300 J/Kg range and marginal shear should limit severe potential, however for storms that do develop, winds will be the greater threat. Strong low level lapse rates and DCAPE values in the 1000-2000 J/Kg bring a decent chance for severe wind potential. Temps trend toward near normal following frontal passage this evening, with highs Thursday in the 80s, and Friday in the low to mid 70s as the upper trough digs into the rockies. Later Thursday looks to be the next chance for precipitation over the forecast area as a shortwave ejects from CA into the midwest. Widespread showers and storms may develop in WY Thursday afternoon and move into SD the latter half of the day. Currently the threat for severe remains low, but might have an isolated cell or two producing severe winds. Some localized areas may see 1-2 inches of precip by Friday afternoon. An additional shortwave crosses the region later this weekend, bringing another chance for isolated showers and thunderstorms. Temps begin to climb again over the weekend, with highs reaching back into the 80s by Sunday. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 514 PM MDT Wed Jun 23 2021 Isolated/scattered TS will persist this evening mainly along/south of a line from KGCC-KPHP, and then move away from the area overnight. Local MVFR conditions are possible with gusty erratic winds near any storm. Additional storms will develop Thursday afternoon with local MVFR conditions. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Dye AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 521 AM MDT Wed Jun 23 2021 SDZ001-002-012>014-024>032-041-072>074-WYZ054>058-071-241300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 521 AM MDT Wed Jun 23 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms may develop this afternoon and evening. Erratic gusty winds are possible near any thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous showers and thunderstorms are possible on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ042>044-046-047-049-241300- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 521 AM MDT Wed Jun 23 2021 /621 AM CDT Wed Jun 23 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms may develop this afternoon and evening. Strong to severe storms, with large hail and damaging wind gusts, are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous showers and thunderstorms are possible on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
447 PM MDT Wed Jun 23 2021
SDZ042-232315-
Oglala Lakota SD-
447 PM MDT Wed Jun 23 2021
...STRONG THUNDERSTORM OVER SOUTHEASTERN OGLALA LAKOTA COUNTY...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Number 4, or 7 miles northwest of Pine Ridge, moving northeast at 30
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Number 4 around 450 PM MDT.
Pine Ridge and Calico around 455 PM MDT.
Wounded Knee around 515 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4306 10288 4327 10261 4313 10225 4299 10266
4300 10282
TIME...MOT...LOC 2247Z 239DEG 26KT 4309 10267
SherburnPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT WED JUN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND GST 8 W JEWEL CAVE 43.73N 103.99W
06/23/2021 M55 MPH CUSTER SD MESONET
&&
WFO UNRSpecial Weather Statement
National Weather Service Rapid City SD
502 PM MDT Wed Jun 23 2021
SDZ028-029-WYZ057-058-232345-
Central Black Hills SD-Southern Black Hills SD-Weston WY-
Wyoming Black Hills WY-
502 PM MDT Wed Jun 23 2021
...STRONG THUNDERSTORMS OVER NORTHWESTERN CUSTER...WESTERN PENNINGTON
AND EAST CENTRAL WESTON COUNTIES...
At 502 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Jewel Cave National
Monument to 7 miles east of Clareton. Movement was northeast at 15
mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Newcastle, Bear Mountain Lookout, Medicine Mountain, Jewel Cave
National Monument and Elk Mountain Lookout.
LAT...LON 4395 10369 4384 10441 4378 10455 4373 10458
4366 10375 4382 10371
TIME...MOT...LOC 2302Z 239DEG 13KT 4382 10394 4374 10454
SherburnSpecial Weather Statement National Weather Service Rapid City SD 633 PM CDT Wed Jun 23 2021 SDZ049-240015- Tripp SD- 633 PM CDT Wed Jun 23 2021 ...STRONG THUNDERSTORMS OVER SOUTHERN TRIPP COUNTY... At 632 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 2 miles south of Millboro to 13 miles east of Wewela. Movement was east at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Millboro and Wewela. LAT...LON 4300 10011 4316 10011 4317 9954 4300 9953 TIME...MOT...LOC 2332Z 272DEG 30KT 4304 9996 4301 9952 Sherburn
Special Weather Statement National Weather Service Rapid City SD 534 PM MDT Wed Jun 23 2021 SDZ044-047-240015- Bennett SD-Todd SD- 534 PM MDT Wed Jun 23 2021 ...STRONG THUNDERSTORM OVER WEST CENTRAL TODD AND EAST CENTRAL BENNETT COUNTIES... At 534 PM MDT/634 PM CDT/, Doppler radar was tracking a strong thunderstorm over northeastern Lacreek Wildlife Refuge, or 9 miles east of Martin, moving east at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tuthill, Vetal, Harrington and northeastern Lacreek Wildlife Refuge. LAT...LON 4312 10164 4321 10162 4332 10117 4304 10118 TIME...MOT...LOC 2334Z 265DEG 15KT 4317 10155 Sherburn
Special Weather Statement National Weather Service Rapid City SD 544 PM MDT Wed Jun 23 2021 SDZ028-029-240015- Central Black Hills SD-Southern Black Hills SD- 544 PM MDT Wed Jun 23 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER AND SOUTHWESTERN PENNINGTON COUNTIES... At 543 PM MDT, Doppler radar was tracking a strong thunderstorm near Hill City, moving south at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hill City, Mount Rushmore National Memorial, Sheridan Lake, Center Lake, Crazy Horse Memorial, Black Elk Peak, Sylvan Lake, Black Hills Playhouse, Medicine Mountain, Horse Thief Lake, Palmer Gulch Resort and northern Custer State Park. LAT...LON 4400 10372 4406 10349 4378 10340 4379 10376 TIME...MOT...LOC 2343Z 004DEG 16KT 4396 10361 Sherburn
The North Platte radar (KLNX), 160 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959900.